Matt is really suffering from dry skin at the moment, currently on day +123. It's his only real symptom of GvHD, but is really frustrating him. Anyone else suffer with this and have any tips for treating it, all he's been given so far is moisturiser, which isn't doing much. (additionally did anyone else develop new freckles/moles following TBI, he's defiantly got new ones)
Thanks, Chip x
My transplant was 7+ years ago. I don't recall any additional freckles/moles after TBI, but mine was reduced intensity. As for the dry skin issue, I well remember it being a problem. Regular lotion moisturizer was of little help. What did finally help was a product made by Keri to put on after I showered, while I was still wet. It is a clear blue liquid but I don't know if they still make it and don't recall the name. He may want to try some Avon Skin So Soft bath oil. I use it frequently now for dry skin and it really helps a lot. I think Avon makes a shower gel also. Best of luck to your son.
So far as moisturizer goes, the best thing I've run into is a product called Hydrocerin. It's like pure lanolin and does a great job. You'd probably have to go online to get it as it's not a common shelf product and I got mine in the hospital. (It works great for everything from chapped hands to cracked heels, too.)
A lot of people seem to have gotten relief from steroid/cortisone creams. My experience with skin GVH was pretty much limited to one brief period of nasty looking skin and no itching. They gave me something, I can't remember what, IV for a couple of days and it went away.
However, it ushered in a lot of various other issues. Among them was pretty bad GVH in the eyes. My eye doc at the Hutch had me start taking flax seed oil. I just began wondering if the internal moistening (or whatever it is that does the trick) of flax seed oil might help in skin GVH issues.
If I had that condition, I might give it a try. It certainly can't hurt. Just get a reputable brand.
The moisturizers only brought temperary relief for me. Like Tex said the start of the dry skins was only the beginning of some sever CGVHD, mouth, skin, eyes. The only thing that cleared my dry skin was going on prednisone and back on prograph.
This all started around day 130. Keep on top of it before it gets out of hand. You will likely have to have a skin biopsy to confirm GVHD. Hope you can find some relief
Oh, yeah, they put me back on immune suppression -- cyclosporine and Prednisone, too. The flax seed oil idea from the eye doc only came after I'd pretty much whipped the rest of the GVH back down. However, I did still have some issues so I went back on immune suppression for a third time.
But now that it's gone, the flax seed oil still helps when I remember to take it.
Not much to tell. I'm supposed to take a teaspoon of flax seed oil a day. The now have it in strawberry-banana flavor so it's not as hard to get down as it once was. I also found about five of the capsules work but that gets really expensive. I just do that on vacation.
My doc had me get on the following regimen. The flax seed oil, as mentioned, then he wanted me to put something heavily viscous in at night (I used Refresh gel but I don't think the brand matters). He had me get Tears Naturale for frequent use as I really still need to put drops in about 30 or more times per day. Then he also suggested I could use a regular eye drop, like Refresh, up to three or four times a day. I got so scared about the scarring another doc warned me about from the preservatives in that stuff I still don't use them.
So, that's it in a nutshell. Hope this helps.
Sorry for not replying, I didn't get any emails saying anyone had replied. The doc finally gave him some strong cream called epaderm to help. It's like lard, but is really owing the trick! Doc alo said Matt has an excellent level of GvHD, enough to do something, but not too much to cause too my problems :)
Dry skin can be a irritating, and there are a few ways to combat it. You can use a mild soap and water, pat dry instead of rub the skin to cause less irritation, wear soft clothing, protect with sunscreen, and share your concern with your doctor about what product to use. If he/she prescribes you something and it isn't working, don't be scared to ask for something different~and good luck to you!!!!
The dry skin we deal with post-transplant is the result of many things, GVHD, steroids (thins the skin), hospital air and a number of little, stupid things.
By the time we are talking about dry skin, we're usually far beyond the patting the skin stage and need some significant help. There's really nothing that helps with this completely, in many cases. It's usually a combination of approaches that even begin to make a dent in the problem.
I looked at your profile and see you're a nursing student and were assigned to get on discussion boards to learn. My e-mail address is in my profile. Perhaps you could give your professor my e-mail address and have him/her write me about this assignment?
Just a note, since nobody else mentioned it, but I had TBI prior to my July transplant. One day, two sessions, so not a "full load," but enough to feel it. . . And I have noticed additional "freckle-like" marks on my shoulders and back -- the docs indicated to me that was a mildly uncommon, mostly harmless side effect that they will probably fade away over time.
Sorry to hear about the dry skin -- been having the same problem myself recently -- but it seems like there is, as usual, some good advice here.
Hope all is well!